Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 17, 2012, 4:25 PM CST for Pearl River County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2012, 4:25 PM CST (22:25 UTC)
- Expired
- Jan 17, 2012, 5:00 PM CST
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
203
WUUS54 KLIX 172225
SVRLIX
MSC109-172300-
/O.NEW.KLIX.SV.W.0003.120117T2225Z-120117T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CST TUE JAN 17 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 500 PM CST
* AT 422 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER PEARL RIVER COUNTY...OR 11
MILES NORTH OF POPLARVILLE...AND MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3100 8934 3077 8934 3095 8971 3101 8968
3101 8956 3102 8955 3102 8950 3099 8946
3099 8943 3102 8942 3102 8935
TIME...MOT...LOC 2225Z 276DEG 27KT 3099 8951
$$1 follow-up statement
629
WWUS54 KLIX 172301
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
501 PM CST TUE JAN 17 2012
MSC109-172311-
/O.EXP.KLIX.SV.W.0003.000000T0000Z-120117T2300Z/
PEARL RIVER MS-
501 PM CST TUE JAN 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEARL RIVER
COUNTY HAS EXPIRED...
LAT...LON 3100 8934 3077 8934 3095 8971 3101 8968
3101 8956 3102 8955 3102 8950 3099 8946
3099 8943 3102 8942 3102 8935
TIME...MOT...LOC 2225Z 276DEG 27KT 3099 8951
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 6:42 AM CST, 9 hours 43 minutes earlier.
Area forecast discussion, Jan 17, 6:42 AM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 642 AM CST TUE JAN 17 2012 .SOUNDING DISCUSSION... NO PROBLEMS WITH THIS MORNINGS FLIGHT. MOISTURE HAS INCREASED ESPECIALLY IN THE LOW LEVELS WITH THE PW VALUE INDICATED AT 1.23 INCHES. THE SOUNDING IS MOIST THROUGH JUST UNDER 850MB. SATURATION OCCURS NEAR 1K FEET. MOISTURE INCREASES AGAIN FROM ABOVE 15K FEET THROUGH AROUND 17K FEET. SINCE YESTERDAY MORNING THE TEMPERATURE PROFILE IS WARMER THROUGHOUT MOST OF THE PROFILE. FROM 825MB TO 600MB THE TEMPERATURES ARE 3 TO 4 DEGREES WARMER. THE SURFACE TEMPERATURE IS NEARLY 6 DEGREES WARMER SINCE YESTERDAY MORNINGS RELEASE. THERE IS A 3 DEGREE INVERSION IN THE FIRST 1K FEET WITH ANOTHER INVERSION JUST ABOVE 6K FEET. THE FREEZING LEVEL HAS RISEN NEARLY 1K FEET SINCE LAST NIGHTS FLIGHT. IN THE FIRST 1500 FEET OF THE FLIGHT THE WIND SPEED INCREASED 26KTS. MEAN LOW LEVEL WINDS FROM THE SURFACE THROUGH 5K FEET ARE FROM THE SOUTH-SOUTHWEST AT 27KTS. FROM 5K TO 10K FEET THE WINDS INCREASE AND VEER FROM THE SOUTHWEST JUST BELOW 35KTS. THE MAX WINDS FOR THE FLIGHT WERE FROM THE WEST AT 95KTS NEAR 41K FEET. && .PREV DISCUSSION... /ISSUED 311 AM CST TUE JAN 17 2012/ SYNOPSIS... HIGH PRESSURE OFF THE ATLANTIC COAST THIS MORNING. SURFACE LOW PRESSURE CENTERED NEAR ST. LOUIS WITH A COLD FRONT INTO WEST TEXAS. MAIN UPPER SHORTWAVES ARE MOVING EASTWARD ACROSS THE GREAT PLAINS THIS MORNING. SKIES ARE MOSTLY CLOUDY WITH TEMPERATURES RUNNING 10 TO 15 DEGREES ABOVE LAST NIGHTS READINGS IN MOST AREAS...GENERALLY IN THE MID 60S. SHORT TERM... SHORTWAVES WILL REMAIN WELL TO THE NORTH OF THE AREA TODAY. AS THE LOW PRESSURE NEAR ST. LOUIS MOVES EASTWARD...IT WILL DRAG A COLD FRONT THROUGH THE AREA TONIGHT. PRECIPITABLE WATER INCREASES TO NEAR 1.5 INCHES. SHOWERS WILL BE LIKELY AS FRONT MOVES THROUGH. CURRENTLY...ENOUGH BREAKS IN CLOUD COVER ARE APPARENT THAT WOULD ALLOW FOR POSSIBLE DEVELOPMENT OF THUNDERSTORMS. MAIN THREAT FOR SEVERE WEATHER WILL REMAIN NORTH OF THE AREA...WITH PREDOMINANT MODE BEING DAMAGING WINDS. WILL KEEP HIGHEST PRECIPITATION CHANCES FOR AFTERNOON AND EARLY EVENING. NOT MUCH DIFFERENCE BETWEEN MODEL SOLUTIONS AND FORECAST POPS...SO WILL KEEP PREVIOUS FORECAST NUMBERS. ALL AREAS WILL BE DRY BY WEDNESDAY MORNING AND WILL REMAIN THAT WAY THROUGH THURSDAY. WILL TREND TEMPERATURES SEVERAL DEGREES ABOVE COOLER GUIDANCE THROUGH THURSDAY. THIS MEANS MUCH ABOVE NORMAL TEMPERATURES TODAY...NEAR NORMAL TONIGHT THROUGH THURSDAY. 35 LONG TERM... ZONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THE WEEKEND. SHORTWAVES REMAIN RATHER WEAK UNTIL A STRONGER ONE MOVES OUT OF THE ROCKIES NEXT TUESDAY. THE ONLY ONE OF NOTE WILL BE FRIDAY NIGHT AND EARLY SATURDAY MORNING...BRINGING A CHANCE OF LIGHT PRECIPITATION TO THE AREA...MAINLY FRIDAY NIGHT. WITH HIGH PRESSURE TO THE EAST...SOUTHERLY FLOW...AND NO FRONTAL PASSAGES...TEMPERATURES WILL AVERAGE APPROXIMATELY 15 DEGREES ABOVE NORMAL FOR THE EXTENDED PERIOD...CONTINUING THE ABOVE NORMAL TEMPERATURES FOR THE MONTH OF JANUARY. 35 AVIATION... MOSTLY VFR CONDITIONS OUT THERE RIGHT NOW BUT EXPECT THIS TO NOT LAST TOO MUCH LONGER AS AT A MINIMUM MVFR CIGS ARE EXPECTED TO OVERTAKE ALL TERMINALS TODAY IF NOT BY LATER THIS MORNING. CIGS OVER MOST TERMINALS WILL LIKELY RANGE FROM AROUND 1500-2500 BUT COULD BE AS LOW AS 1200 FT. VSBYS SHOULD NOT BE AN ISSUE UNTIL RAIN BEGINS TO FALL WHICH WILL LIKELY BEGIN TO IMPEDE ON OUR TERMINALS IN THE NW POSSIBLY AS EARLY AS 15/18Z BUT MORE LIKELY AFTER 18Z AND THROUGH THE REMAINDER OF THE AFTN AND WELL INTO THE EVN HRS ACROSS THE SERN TERMINALS. THERE WILL EVEN BE A FEW EMBEDDED TSRA BUT OVERALL LOOKING FOR MORE SHRA WHICH COULD DROP VSBYS DOWN TO 2-3SM. COLD FRONT SHOULD PUSH THROUGH MOST TERMINALS BY 6Z WED. COASTAL MS TERMINALS WILL BE THE LAST TO SEE FROPA AND THAT COULD BE RIGHT AROUND 6Z WED. /CAB/ MARINE... MODERATE ONSHORE HAS CONTINUED WITH WINDS OF 15-20KTS OVER MUCH OF THE AREA WITH THE EXCEPTION OF THE TIDAL LAKES. THE SFC LOW HAS MOVED INTO IL NOW AND WILL CONTINUE TO PULL OFF TO THE NE. THIS WILL DRIVE THE COLD FRONT INTO THE COASTAL WATERS OVERNIGHT TONIGHT AND LIKELY NOT COMPLETELY THROUGH THE WATERS UNTIL SUNRISE WED. THE MODERATE TO EVEN STRONG ONSHORE FLOW ONGOING WILL CONTINUE THROUGH MIDDAY AND THUS WILL CONTINUE THE EXERCISE CAUTION HEADLINES INTO THE AFTN HRS. WINDS WILL SLACK OFF SOME LATE THIS AFTERNOON AS WE LOSE THE GRADIENT DUE TO THE SFC LOW PULLING AWAY. THIS WILL BE SHORT LIVED THOUGH AS STRONG OFFSHORE FLOW SHOULD DEVELOP IMMEDIATELY FALLING FRONTAL PASSAGE LATE TONIGHT AND THROUGH TOMORROW MORNING AT LEAST. WINDS WILL LIKELY BE AROUND 20 KTS WITH FREQUENT HIGHER GUSTS WHICH WOULD REQUIRE THE ISSUANCE OF A SCY. THIS WILL BE SHORT LIVED THOUGH AS CAA IS FAIRLY SHORT IN DURATION AND HIGH PRESSURE QUICKLY PUSHES BACK INTO THE REGION BY WED EVN. THE NEXT COLD FRONT WILL MOVE INTO THE REGION EARLY SAT BUT THIS FRONT LOOKS LIKE IT WILL STALL OVER THE REGION AND NOT PUSH INTO THE GULF. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 75 38 56 33 / 70 40 10 0 BTR 78 44 59 37 / 70 50 10 0 ASD 74 45 58 35 / 60 60 10 0 MSY 75 47 58 41 / 50 60 10 0 GPT 73 46 59 35 / 50 60 10 0 PQL 74 46 59 32 / 50 60 10 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 17, 11:31 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1131 AM CST TUE JAN 17 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-181730- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1131 AM CST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS IN ADVANCE OF A COLD FRONT THIS AFTERNOON AND EVENING. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING GUSTY WINDS. THE MAIN AREA OF CONCERN WILL BE OVER SOUTHWEST MISSISSIPPI BETWEEN NOON AND 5 PM. SMALL CRAFT WILL NEED TO EXERCISE CAUTION TODAY ON ALL COASTAL WATERS EXCEPT THE TIDAL LAKES DUE TO STRONG SOUTHERLY WINDS. SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP TONIGHT IN THE WAKE OF A PASSING COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WEDNESDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22//TD
In the hours before
Special weather statement, Jan 17, 12:56 PM CST, 3 hours 29 minutes before
MSZ068-171945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1256 PM CST TUE JAN 17 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING WILKINSON COUNTY... AT 1252 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 26 MILES NORTHEAST OF BORDELONVILLE...OR ABOUT 10 MILES WEST OF DOLOROSA...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DOLOROSA THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jan 17, 1:39 PM CST, 2 hours 46 minutes before
MSZ068>071-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 139 PM CST TUE JAN 17 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...WILKINSON COUNTY...WALTHALL COUNTY...PIKE COUNTY... AT 135 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF LIBERTY...OR ABOUT 5 MILES EAST OF CROSBY...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LIBERTY... SMITHDALE...MCCOMB AIRPORT...MCCOMB...SUMMIT AND SALEM THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jan 17, 2:26 PM CST, 1 hour 59 minutes before
MSZ068>071-172130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 226 PM CST TUE JAN 17 2012 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING AMITE COUNTY...WILKINSON COUNTY...WALTHALL COUNTY...PIKE COUNTY... AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR LIBERTY...OR ABOUT OVER LIBERTY...MOVING EAST AT 40 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...SMITHDALE...GILLSBERG...MCCOMB AIRPORT...MAGNOLIA... MCCOMB...SUMMIT...TYLERTOWN...SALEM AND DEXTER THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jan 17, 4:16 PM CST, 9 minutes before
LAZ039-MSZ077-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 416 PM CST TUE JAN 17 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY... WASHINGTON PARISH... AT 414 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 8 MILES EAST OF ANGIE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...POPLARVILLE THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:31 PM CST | Severe Thunderstorm Warning | LIX | Amite, Pike | 59 min |
| Jan 17, 3:37 PM CST | Severe Thunderstorm Warning | LIX | Walthall | 38 min |
| Jan 17, 3:41 PM CST | Flash Flood Warning | LIX | Amite, Pike, Walthall | 5 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.